Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 78, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2001, 3:35 PM CDT for Gregory County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 6, 2001, 3:35 PM CDT (20:35 UTC)
- Expired
- Jun 6, 2001, 4:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gregory County, SD
The radar
The North Platte radar (KLNX), 161 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 062036 SVRFSD SDC053-062100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT WED JUN 6 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 400 PM CDT * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREGORY COUNTY...OR ABOUT 31 MILES SOUTHEAST OF WINNER...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN ... RURAL GREGORY COUNTY THROUGH 400 PM CDT AT 305 PM CDT DIME SIZE HAIL WAS REPORTED 2 MILES SOUTHWEST OF GREGORY. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4320 9944 4304 9953 4299 9931 4299 9902
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:45 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 6, 2:45 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT WED JUN 6 2001 CONCERN IS WITH STORMS STARTING TO ROCK AND ROLL NOW ACRS FAR WRN CWA. LTST MESOANALYSIS SHOWING HOSPITABLE ENVIRONMENT WITHIN NARROW INSTABILITY AXIS ACRS WRN TIER CWA...BUT...AIRMASS TO E IS VERY VERY UNFAVORABLE...WITH VERY DRY AIR. IT REALLY IS A JUNE SUN/EARLY MAY DYNAMICS SETUP...HOWEVER...ALSO HAVE AN EARLY MAY AIRMASS. HOWEVER... STRONG SHEAR WILL MAKE UP FOR ANY SHORTCOMINGS IN INSTABILITY FOR THUNDERSTORMS. LOWER LEVEL INDICATORS ARE IMPRESSIVE...AND CERTAINTY STATEMENTS ON TSRA ACTION SEEM IN ORDER...AND WL TRY TO TIME ENDING BASED ON RADAR/STLT SIGNATURES AS BEST CAN...THEN WITH MESOETA ELEVATED INSTABILITY AXIS. SEVERITY WOULD SEEM TO BE MOSTLY A THREAT EARLY...LIMITED TO REGION OF INSTABILITY AXIS...UNLESS THERE ARE BETTER THAN ADVERTISED CHANCES FOR ELEVATED ACTION. SPC RECENTLY BOXED. THU...MID CLDS ENTRG WRN CWA DURING AFTN...AND SOME HINT OF CU UP BY AFTN OVR BUFF RIDGE. 20 TO 25KTS OF 850HPA FLOW E EPLY MORNING WITH SOME CAA...SO WL GO BREEZY IN E. 850HPA TMPS ARE WARMEST AS USUAL IN NGM...3-4C COOLER IN ETA...AND ANOTHER DEGREES OR SO COOLER IN AVN. WL MOVE HEAVILY TOWARD NGM...BUT LESS SO IN E. QUIET THU NIGHT...BUT THAT AREA OF MID LVL MSTR DOES CONTINUE ALG LWR MO RVR CORRIDOR. CONCERNED THAT AS SOME MID LVL WAA STARTS AFTR MIDNIGHT...MAY SEE A FEW ROGUE MID LVL SHOWERS...BUT VERY DRY LOW LVLS. COOLER THAN GUIDANCE FOR E UNDER RIDGE AND MAINLY CLR SKIES. FRIDAY IS SETTING THE STAGE FOR NEXT THUNDERSTORM DEVELOPMENT ANTICIPATED MAINLY OVERNIGHT FRIDAY. LOW LVL SHEAR IS BETTER ONCE AGAIN...AND RIPER AIR MASS IS INTRODUCED DUE TO LOSS OF CNTRL PLAINS BNDRY. WL CARRY LT DAY CHC INTO FAR W...AND PUSH REMAINDER INTO EVNG...WITH THETA E RIDGE/INSTABILITY FESTERING BY AFTN IN WRN SD. BETTER SUPPORT FOR PRECIP WORKS GRADUALLY EWRD DURING EVNG... FOLLOWING LLJ. EXTENDED RANGE AS BIG A HEADACHE AS EVER...WITH THE GUIDANCE BEING CONSISTENTLY INCONSISTENT...BUT PATTERN IS REALLY RIDGE RIDERS UNTIL FURTHER NOTICE...OR AT LEAST UNTIL MORE SIGNIFICANT PATTERN CHANGE THE MIDDLE OF NEXT WEEK...WITH EPAC TROUGH SLIDES INLAND AND KNOCKS DOWN RIDGE. KICKS OFF WITH THE WANING EFFECTS OF THE FRI NIGHT MCS IN SERN CWA...BUT BNDRY HANGS BEHIND WITH ELONGATED THETA E RIDGE... FRONTOGENESIS...AND WEAK STABILITY...AND NOW INDICATING NEXT IN SERIES OF IMPULSES DENOTED BY PV/FRONTOGENESIS...TO SPARK OFF STORMS SAT EVNG. LINGERING RH..AND PERSISTENT FLOW OVR BOUNDARY...SO COULD TRY AND GO ABOUT ANYTIME...WITH SOME CONSIDERATION NEED BE GIVEN TO DIURNAL CYCLE. SHEAR AGAIN PERHAPS MOST IMPRESSIVE IN LOWER LAYERS OF ALL DAYS WITH INCREASED LOW LVL FLOW AND CLOSER PROXMITY OF BNDRY. HOPEFUL THAT SRN TROPICAL SYSTEM DOES NOT AFFECT LARGER SCALE FLOW ENOUGH TO SEVERELY LIMIT MOISTURE TRANSPORT...SINCE SOUTHERN FRONT PRESENT TODAY WILL NOT BE IN PLACE TO STOP...AND MORE CAPPED TO S AS WELL TO FORCE LIFT TO BE REALIZED FARTHER N. FOLLOWING ACTION ON SAT NIGHT...LOW LVL BNDRY IS SUPPRESSED A BIT SWRD AGAIN...BUT THIS TIME WITH RIDGE BUILDING A BIT MORE STRONGLY...SHUD STABILIZE ALFT AND LIMIT CONVECTIVE THREAT FOR MOST PART...WITH EXCEPTION OF SOMETHING CLIPPING FAR NRN PART OF CWA BEFORE WARMING TOO MUCH ALFT. JUNE ARRIVES MONDAY...WARM AND LIKELY WINDY DAY... EVEN HUMID. FRONT DOES NOT INDICATE A GOOD DRIVE SEWRD BASED ON JET/Q FIELDS UNTIL TUESDAY...SO WL GO A BIT SLOWER THAN PROGGED ON PASSAGE...BUT SHUD BE FAIR TSRA THREAT ALG/POSTFRONTAL WITH MID LVL COOLING. WED BREEZY AND COOL/ER...AND RH/CYCLONIC FLOW MAY HAVE FEW AFTN SHRA SWEEPING ALG OR INTO NRN CWA...BUT WL LEAVE DRY AT DAY 7 SINCE RELIABILITY OF DETAILS IS QUITE LOW AT THIS RANGE. .FSD...NONE CHAPMAN
In the hours before
Special weather statement, Jun 6, 11:20 AM CDT, 4 hours 15 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT WED JUN 6 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... AN APPROACHING UPPER LEVEL WAVE ALONG WITH A SURFACE TROUGH WILL BRING SCATTERED THUNDERSTORMS TO THE AREA. THE THUNDERSTORMS WILL DEVELOP IN SOUTHEAST SOUTH DAKOTA DURING THE AFTERNOON...AND SPREAD EAST INTO SOUTHWEST MINNESOTA...NORTHWEST...IOWA THIS EVENING. VARIABLE CLOUD COVER WILL LIMIT AFTERNOON HEATING...BUT LOW LEVEL MOISTURE CONVERGENCE WILL INCREASE DURING THE AFTERNOON AND EARLY EVENING INCREASING THE INSTABILITY OVER THE AREA. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL WITH THE POSSIBILITY OF DAMAGING WIND GUSTS. WHILE SEVERE WEATHER MAY OCCUR ANYWHERE IN THE FORECAST AREA...THE MAIN EMPHASIS WILL BE IN THE AREAS FROM AROUND YANKTON EAST THROUGH SIOUX CITY AND INTO THE SPENCER AND STORM LAKE AREAS. KEEP IN MIND THAT LIGHTNING IS ALWAYS A THREAT TO PERSONAL SAFETY WHEN YOU ARE OUTDOORS. SDZ065-068-069-070500- HUTCHINSON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...YANKTON... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND THE POSSIBILITY OF DAMAGING WIND GUSTS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM. SDZ070-071-IAZ012-020-031-NEZ013-014-070500- CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA-WOODBURY- INCLUDING THE CITIES OF...SIOUX CENTER...LE MARS...SIOUX CITY... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS MAY DEVELOP AFTER 4 PM WITH SEVERE STORMS POSSIBLE IN THE LATE AFTERNOON AND EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM. IAZ013-014-021-022-032-070500- OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...SPENCER...STORM LAKE... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS WILL DEVELOP BY EARLY EVENING AND SEVERE WEATHER WITH LARGE HAIL AND POSSIBLE DAMAGING WIND GUSTS MAY OCCUR. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM. MNZ072-080-081-089-090-IAZ002-003-070500- LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPIRIT LAKE... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 6 PM. MARGINAL CONDITIONS FOR SEVERE STORMS...BUT SPOTTY STORMS WITH LARGE HAIL AND STRONG WIND GUSTS MAY OCCUR. THE THUNDERSTORMS NEED TO BE CLOSELY MONITORED. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM. SDZ038>040-050-052>064-066-067-MNZ071-097-098-IAZ001-070500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY- PIPESTONE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-GREGORY- CHARLES MIX-DOUGLAS-TURNER-LINCOLN-LYON- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN... MITCHELL...SIOUX FALLS...LUVERNE...ROCK RAPIDS... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 6 PM. MARGINAL CONDITIONS FOR SEVERE STORMS...BUT SPOTTY STORMS WITH LARGE HAIL AND STRONG WIND GUSTS MAY OCCUR. THE THUNDERSTORMS NEED TO BE CLOSELY MONITORED FOR DEVELOPMENT OF LOCAL SEVERE WEATHER. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM.
Special weather statement, Jun 6, 1:15 PM CDT, 2 hours 20 minutes before
SIGNIFICANT WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT WED JUN 6 2001 CORRECTED TEXT IN THE LAST ZONE GROUP *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... AN APPROACHING UPPER LEVEL WAVE ALONG WITH A SURFACE TROUGH WILL BRING SCATTERED THUNDERSTORMS TO THE AREA. THE THUNDERSTORMS WILL DEVELOP IN SOUTHEAST SOUTH DAKOTA DURING THE AFTERNOON...AND SPREAD EAST INTO SOUTHWEST MINNESOTA...NORTHWEST...IOWA THIS EVENING. VARIABLE CLOUD COVER WILL LIMIT AFTERNOON HEATING...BUT LOW LEVEL MOISTURE CONVERGENCE WILL INCREASE DURING THE AFTERNOON AND EARLY EVENING INCREASING THE INSTABILITY OVER THE AREA. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL WITH THE POSSIBILITY OF DAMAGING WIND GUSTS. WHILE SEVERE WEATHER MAY OCCUR ANYWHERE IN THE FORECAST AREA...THE MAIN EMPHASIS WILL BE IN THE AREAS FROM AROUND YANKTON EAST THROUGH SIOUX CITY AND INTO THE SPENCER AND STORM LAKE AREAS. KEEP IN MIND THAT LIGHTNING IS ALWAYS A THREAT TO PERSONAL SAFETY WHEN YOU ARE OUTDOORS. SDZ065-068-069-070500- HUTCHINSON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...YANKTON... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND THE POSSIBILITY OF DAMAGING WIND GUSTS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM. SDZ070-071-IAZ012-020-031-NEZ013-014-070500- CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA-WOODBURY- INCLUDING THE CITIES OF...SIOUX CENTER...LE MARS...SIOUX CITY... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS MAY DEVELOP AFTER 4 PM WITH SEVERE STORMS POSSIBLE IN THE LATE AFTERNOON AND EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM. IAZ013-014-021-022-032-070500- OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...SPENCER...STORM LAKE... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS WILL DEVELOP BY EARLY EVENING AND SEVERE WEATHER WITH LARGE HAIL AND POSSIBLE DAMAGING WIND GUSTS MAY OCCUR. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM. MNZ072-080-081-089-090-IAZ002-003-070500- LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPIRIT LAKE... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 6 PM. MARGINAL CONDITIONS FOR SEVERE STORMS...BUT SPOTTY STORMS WITH LARGE HAIL AND STRONG WIND GUSTS MAY OCCUR. THE THUNDERSTORMS NEED TO BE CLOSELY MONITORED. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM. SDZ038>040-050-052>064-066-067-MNZ071-097-098-IAZ001-070500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY- PIPESTONE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-GREGORY- CHARLES MIX-DOUGLAS-TURNER-LINCOLN-LYON- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN... MITCHELL...SIOUX FALLS...LUVERNE...ROCK RAPIDS... 1120 AM CDT WED JUN 6 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. MARGINAL CONDITIONS FOR SEVERE STORMS...BUT SPOTTY STORMS WITH LARGE HAIL AND STRONG WIND GUSTS MAY OCCUR. THE THUNDERSTORMS NEED TO BE CLOSELY MONITORED FOR DEVELOPMENT OF LOCAL SEVERE WEATHER. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:28 PM CDT | Tornado Warning | FSD | Gregory | 32 min |
| Jun 6, 3:00 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.